Drug-Induced Liver Injury—Perspectives from Pathology

Shefali Chopra, Romil Saxena

Research output: Contribution to journalArticle

Abstract

Purpose of Review: Drug-induced liver injury (DILI) may be caused by prescription or over-the-counter medications, herbals and nutritional supplements, or environmental agents. This review provides an overview of (1) pathogenetic mechanisms and risk factors, (2) biochemical classification, (3) diagnostic approach, (4) role of liver biopsy, and (5) narratives on commoner agents that cause DILI. Recent Findings: DILI is increasingly seen in contemporary practice due to increased usage of medications in general, introduction of newer agents for treatment of cancers and autoimmune diseases, and increasing consumption of herbals and nutritional supplements. Summary: Drug-induced liver injury is a significant cause of liver disease worldwide. No clinical, biochemical, or histological feature is specific for the diagnosis of DILI, which can mimic every pattern of liver injury and is in the differential diagnosis of every patient with liver disease. The diagnosis of DILI relies on (1) establishing a temporal association between clinical disease and initiation of the suspected drug, followed in the majority of cases by clinical improvement and disease resolution on its withdrawal and (2) exclusion of competing causes of liver injury. Herbals and nutritional supplements are particularly interesting as these are generally regarded as “safe, natural” compounds by an increasingly health-conscious population. Establishing a temporal relationship is often challenging as the patient may be taking multiple supplements simultaneously and is usually unclear about timing of initiation and withdrawal of the agents. Additionally, these agents change in potency and composition depending on the harvest conditions of the constituent botanicals.

Original languageEnglish (US)
Pages (from-to)182-192
Number of pages11
JournalCurrent Pharmacology Reports
Volume4
Issue number3
DOIs
StatePublished - Jun 1 2018

Fingerprint

Chemical and Drug Induced Liver Injury
Pathology
Liver
Pharmaceutical Preparations
Liver Diseases
Wounds and Injuries
Autoimmune Diseases
Prescriptions
Differential Diagnosis
Biopsy
Health
Population
Neoplasms

Keywords

  • Antineoplastic agents and drug-induced liver injury
  • Histological patterns in drug-induced liver injury
  • Idiosyncratic drug-induced liver injury
  • Role of liver biopsy in idiosyncratic drug-induced liver injury

ASJC Scopus subject areas

  • Biochemistry
  • Genetics
  • Pharmacology
  • Drug Discovery

Cite this

Drug-Induced Liver Injury—Perspectives from Pathology. / Chopra, Shefali; Saxena, Romil.

In: Current Pharmacology Reports, Vol. 4, No. 3, 01.06.2018, p. 182-192.

Research output: Contribution to journalArticle

@article{38d2dd5275e144d886254ad0d04c9a93,
title = "Drug-Induced Liver Injury—Perspectives from Pathology",
abstract = "Purpose of Review: Drug-induced liver injury (DILI) may be caused by prescription or over-the-counter medications, herbals and nutritional supplements, or environmental agents. This review provides an overview of (1) pathogenetic mechanisms and risk factors, (2) biochemical classification, (3) diagnostic approach, (4) role of liver biopsy, and (5) narratives on commoner agents that cause DILI. Recent Findings: DILI is increasingly seen in contemporary practice due to increased usage of medications in general, introduction of newer agents for treatment of cancers and autoimmune diseases, and increasing consumption of herbals and nutritional supplements. Summary: Drug-induced liver injury is a significant cause of liver disease worldwide. No clinical, biochemical, or histological feature is specific for the diagnosis of DILI, which can mimic every pattern of liver injury and is in the differential diagnosis of every patient with liver disease. The diagnosis of DILI relies on (1) establishing a temporal association between clinical disease and initiation of the suspected drug, followed in the majority of cases by clinical improvement and disease resolution on its withdrawal and (2) exclusion of competing causes of liver injury. Herbals and nutritional supplements are particularly interesting as these are generally regarded as “safe, natural” compounds by an increasingly health-conscious population. Establishing a temporal relationship is often challenging as the patient may be taking multiple supplements simultaneously and is usually unclear about timing of initiation and withdrawal of the agents. Additionally, these agents change in potency and composition depending on the harvest conditions of the constituent botanicals.",
keywords = "Antineoplastic agents and drug-induced liver injury, Histological patterns in drug-induced liver injury, Idiosyncratic drug-induced liver injury, Role of liver biopsy in idiosyncratic drug-induced liver injury",
author = "Shefali Chopra and Romil Saxena",
year = "2018",
month = "6",
day = "1",
doi = "10.1007/s40495-018-0136-3",
language = "English (US)",
volume = "4",
pages = "182--192",
journal = "Current Pharmacology Reports",
issn = "2198-641X",
publisher = "Springer International Publishing AG",
number = "3",

}

TY - JOUR

T1 - Drug-Induced Liver Injury—Perspectives from Pathology

AU - Chopra, Shefali

AU - Saxena, Romil

PY - 2018/6/1

Y1 - 2018/6/1

N2 - Purpose of Review: Drug-induced liver injury (DILI) may be caused by prescription or over-the-counter medications, herbals and nutritional supplements, or environmental agents. This review provides an overview of (1) pathogenetic mechanisms and risk factors, (2) biochemical classification, (3) diagnostic approach, (4) role of liver biopsy, and (5) narratives on commoner agents that cause DILI. Recent Findings: DILI is increasingly seen in contemporary practice due to increased usage of medications in general, introduction of newer agents for treatment of cancers and autoimmune diseases, and increasing consumption of herbals and nutritional supplements. Summary: Drug-induced liver injury is a significant cause of liver disease worldwide. No clinical, biochemical, or histological feature is specific for the diagnosis of DILI, which can mimic every pattern of liver injury and is in the differential diagnosis of every patient with liver disease. The diagnosis of DILI relies on (1) establishing a temporal association between clinical disease and initiation of the suspected drug, followed in the majority of cases by clinical improvement and disease resolution on its withdrawal and (2) exclusion of competing causes of liver injury. Herbals and nutritional supplements are particularly interesting as these are generally regarded as “safe, natural” compounds by an increasingly health-conscious population. Establishing a temporal relationship is often challenging as the patient may be taking multiple supplements simultaneously and is usually unclear about timing of initiation and withdrawal of the agents. Additionally, these agents change in potency and composition depending on the harvest conditions of the constituent botanicals.

AB - Purpose of Review: Drug-induced liver injury (DILI) may be caused by prescription or over-the-counter medications, herbals and nutritional supplements, or environmental agents. This review provides an overview of (1) pathogenetic mechanisms and risk factors, (2) biochemical classification, (3) diagnostic approach, (4) role of liver biopsy, and (5) narratives on commoner agents that cause DILI. Recent Findings: DILI is increasingly seen in contemporary practice due to increased usage of medications in general, introduction of newer agents for treatment of cancers and autoimmune diseases, and increasing consumption of herbals and nutritional supplements. Summary: Drug-induced liver injury is a significant cause of liver disease worldwide. No clinical, biochemical, or histological feature is specific for the diagnosis of DILI, which can mimic every pattern of liver injury and is in the differential diagnosis of every patient with liver disease. The diagnosis of DILI relies on (1) establishing a temporal association between clinical disease and initiation of the suspected drug, followed in the majority of cases by clinical improvement and disease resolution on its withdrawal and (2) exclusion of competing causes of liver injury. Herbals and nutritional supplements are particularly interesting as these are generally regarded as “safe, natural” compounds by an increasingly health-conscious population. Establishing a temporal relationship is often challenging as the patient may be taking multiple supplements simultaneously and is usually unclear about timing of initiation and withdrawal of the agents. Additionally, these agents change in potency and composition depending on the harvest conditions of the constituent botanicals.

KW - Antineoplastic agents and drug-induced liver injury

KW - Histological patterns in drug-induced liver injury

KW - Idiosyncratic drug-induced liver injury

KW - Role of liver biopsy in idiosyncratic drug-induced liver injury

UR - http://www.scopus.com/inward/record.url?scp=85045296999&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85045296999&partnerID=8YFLogxK

U2 - 10.1007/s40495-018-0136-3

DO - 10.1007/s40495-018-0136-3

M3 - Article

VL - 4

SP - 182

EP - 192

JO - Current Pharmacology Reports

JF - Current Pharmacology Reports

SN - 2198-641X

IS - 3

ER -